Missouri, 2016Flash Flooding and Lightning Strike in Missouri, August 2, 2016
August 2, 2016 · NWS LSX · 9 events in 8 counties and zones
A large storm complex moved slowly across Missouri during the early morning hour of August 2nd. Rainfall amounts up to 6 inches with locally higher amounts caused flash flooding over portions of north central and central Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large storm complex moved slowly across Missouri during the early morning hour of August 2nd. Rainfall amounts up to 6 inches with locally higher amounts caused flash flooding over portions of north central and central Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 1, 5:40 PM CST, 8 hours 5 minutes earlier.
Area forecast discussion, Aug 1, 5:40 PM CST, 8 hours 5 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
640 PM CDT MON AUG 1 2016
.SHORT TERM... (Through Late Tuesday Afternoon)
Issued at 230 PM CDT Mon Aug 1 2016
Primary focus is on where/when the next MCS will roll down during
this period.
The MCS from last night ended up tracking nearly 100SM further west
from where the preferred model consensus had it. And with rain
still falling in this zone, with new development/persistence further
upstream into western IA, and very well developed cold pool at the
surface dominating MO, things are lining up well for a repeat
performance tonight that would show an initial preference for a
track further west from that of the overnight model run consensus.
The new 12z model run consensus has indeed shifted a bit more to the
west, with the GFS track the most preferred at this time, taking the
heaviest QPF axis down the MS river from southeast IA into STL metro.
PW values in excess of 2" and warm cloud depths are all eerily
similar to what we saw last night to our west, and while this does
not necessarily equate to what will actually be realized tonight and
Tuesday morning, it does raise the concern level a bit to perhaps
where a Flash Flood Watch is needed. A very preliminary one has
been outlined at the bottom of this discussion and is subject to
change.
At the very least, am planning on raising PoPs into likely-
categorical range for this expected MCS track late tonight-Tuesday
morning with a slow dissipation during Tuesday afternoon.
With that in mind, the slow eastward progresion of the rain and
leftover clouds into Tuesday afternoon may successfully delay the
onset of the high heat and humidity by a day for much of the
forecast area.
TES
.LONG TERM... (Tuesday Night through Next Monday)
Issued at 230 PM CDT Mon Aug 1 2016
(Tuesday Night - Friday)
Surface front should finally come thru as a warm front on Tuesday
night for the rest of the forecast area, setting up a period of
dangerous heat and humidity for mid to late week for much of our
region with upper RIDGE dominating. Models continue to show that at
some point late in the week, a TROF will try to develop over eastern
North America and should tilt the mid level flow enough from the NW
to allow a surface cold front down into our region. Indications
continue to support that this will not be for most areas until
Saturday, although the front may have enough of an impact in parts
of northern MO and central IL on Friday to cut the heat event off a
day early.
In the meantime, looks like rain chances will be small during this
period with somewhat better chances during the diurnally favorable
afternoon and early evening as much of the better organized and
higher rain chances should be further to the north and northeast.
The big story this period will be the expected return of a multi-day
high heat and humidity event. Look for max temps in the 90s with
heat index values peaking from 100 to 110 each day, with the highest
values for both in the STL metro heat island. Heat advisories and
warnings continue to look like a likely proposition, for an event
from at least Wednesday thru Friday, with some areas possibly
starting on Tuesday but this is highly dependent on where this
latest MCS tracks tonight and tomorrow morning.
Will let the Excessive Heat Watch continue for STL Metro although it
is looking on shakier ground for the 4+ days of 105+ HI and instead
will probably need to go the 2+ days of 110+ HI route instead which
could very well occur Wednesday and Thursday.
Otherwise, holding off on any warnings and advisories this package
until a higher confidence trend of MCS tracks can be obtained.
(Saturday - Next Monday)
Models continue to agree on mid and upper flow becoming enough from
the NW to allow a surface cold front to edge into our region for
much of this period. How far south it gets will be open to question
but unless it is accompanied by enough episodes of showers and
storms, it may not get very far south at all before stalling and
retreating back to the north heading into the early part of the work
week as flow aloft already backs from the SW again, per the
preferred EC model.
Presence of front and enhanced rain chances will certainly call into
sufficient question any heat headlines that get issued for prior
periods to probably prevent them from extending here. Climo temps
are a good start to a forecast for these days edging back to above
average for next Monday.
TES
&&
.AVIATION... (For the 00z TAFs through 00z Tuesday Evening)
Issued at 630 PM CDT Mon Aug 1 2016
Not much change from thinking mentioned above in the short term
forecast portion. Have added tempo groups at UIN/STL/SUS/CPS for
late tonight into Tues morning. There is some concern that TSRA
will develop/impact these terminals sooner than the tempo wud
suggest, being closer to when the VCTS is mentioned. Will continue
to closely monitor development.
Tilly
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch from midnight CDT tonight through Tuesday
morning for Audrain MO-Franklin MO-Jefferson MO-Knox MO-
Lewis MO-Lincoln MO-Marion MO-Monroe MO-Montgomery MO-Pike
MO-Ralls MO-Saint Charles MO-Saint Louis City MO-Saint
Louis MO-Shelby MO-Warren MO.
Excessive Heat Watch from Tuesday afternoon through Friday
evening for Saint Charles MO-Saint Louis City MO-Saint
Louis MO.
IL...Flash Flood Watch from midnight CDT tonight through Tuesday
morning for Adams IL-Brown IL-Calhoun IL-Greene IL-Jersey
IL-Madison IL-Monroe IL-Pike IL-Saint Clair IL.
Excessive Heat Watch from Tuesday afternoon through Friday
evening for Madison IL-Saint Clair IL.
&&
WFO LSXHazardous weather outlook, Aug 1, 1:40 PM CST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAINT LOUIS MO
240 PM CDT MON AUG 1 2016
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
240 PM CDT MON AUG 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED MAINLY AFTER MIDNIGHT
AND WILL BE CAPABLE OF HEAVY RAINFALL ONCE AGAIN. A FLASH FLOOD
WATCH IS IN EFFECT FOR AFTER MIDNIGHT FOR A PART OF THE AREA.
PLEASE SEE THE FLASH FLOOD WATCH FOR ADDITIONAL INFO.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS WILL CONTINUE INTO TUESDAY...CAPABLE OF ADDITIONAL
HEAVY RAINFALL FOR TUESDAY MORNING OVER A PART OF THE AREA. THE
FLASH FLOOD WATCH CONTINUES FOR PARTS OF THE AREA UNTIL NOON
TUESDAY...PLEASE SEE THE WATCH FOR ADDITIONAL INFO.
DANGEROUS HEAT AND HUMIDITY ARE LIKELY TO RETURN TO MUCH OF THE
AREA TUESDAY THROUGH FRIDAY. THE HIGHEST ANTICIPATED HEAT INDEX
VALUES...FROM 105 TO 110 EACH DAY...ARE EXPECTED TO BE IN THE
SAINT LOUIS METRO AREA...WHERE AN EXCESSIVE HEAT WATCH IS IN
EFFECT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO RELAYED RAINFALL REPORTS IN EXCESS OF 2
INCHES AS WELL AS ANY OCCURENCES OF FLOODING...IF OBSERVED.
TES
Flash Flood, Audrain
- When
- August 2, 1:45 AM CST to 11:00 AM CST
- Where
- Audrain County, 7.02 mi WNW of Thompson to 9.13 mi W of Rowena
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.206, -92.107
Up to 7 inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded including Highways FF, E, J and County Road 340 were underwater in various locations. Highway 15 just north of intersection with Route CC was closed due to water over the roadway. Also, several streets were flooded in Mexico. A couple of homes had water in their basements.
Flash Flood, Gasconade
- When
- August 2, 2:05 AM CST to 11:00 AM CST
- Where
- Gasconade County, 2.76 mi E of Hermann to 1.22 mi NNE of Morrison
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.700, -91.379
Up to 5 inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded including streets in Hermann. One mobile home park in town had to be evacuated due to rising flood waters.
Flash Flood, Franklin
- When
- August 2, 2:20 AM CST to 11:00 AM CST
- Where
- Franklin County, 4.89 mi SW of Gerald to 2.79 mi S of Greenstreet
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.347, -91.380
Up to three inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including U.S. Highway 50 near Gerald.
Flash Flood, Monroe
- When
- August 2, 4:00 AM CST to 11:00 AM CST
- Where
- Monroe County, 0.89 mi E of Duncans Bridge to 0.67 mi SSE of Middle Grove
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.581, -92.263
Up to 6 inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded across the western half of the county. Highway 15 was closed due to flooding from Paris southward to the Monroe/Audrain County line. U.S. Highway 24 was flooded at intersection with Route A.
Flash Flood, Shelby
- When
- August 2, 4:00 AM CST to 11:00 AM CST
- Where
- Shelby County, 3.01 mi N of Bethel to 0.32 mi SW of Lakenan
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.923, -92.020
Up to 5 inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded across the western half of the county. Route K was flooded at the intersection with County Road 237. Also, U.S. Highway 36 was flooded just east of Clarence.
Flash Flood, Callaway
- When
- August 2, 4:00 AM CST to 11:00 AM CST
- Where
- Callaway County, 2.06 mi ESE of Youngers to 4.04 mi E of Wainwright
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.042, -92.093
Up to 4 inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded including County Roads 132 and 134. Also, several roads were flooded in Fulton including eastbound Business U.S. 54. Route Z northeast of Fulton was closed due to flooding, as well as Route O southeast of town. A few basements in Fulton were flooded as well.
Flash Flood, Montgomery
- When
- August 2, 5:00 AM CST to 11:00 AM CST
- Where
- Montgomery County, 1.31 mi SE of Mc Kittrick to 3.14 mi SE of New Florence
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.715, -91.435
Up to 5 inches of rain fell in a short amount of time causing flash flooding, especially across the southern half of Montgomery County. Several roads were flooded including Highway K between Big Spring and Americus.
Lightning, Callaway
- When
- August 2, 5:00 AM CST
- Where
- Callaway County, 1.36 mi W of Fulton
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 38.849, -91.955
Lightning struck a wing of Reeves Library on the campus of Westminster College in Fulton, MO. Fortunately the school was renovating that part of the library, so damage was contained. Damage was estimated around $50,000.
Flash Flood, Boone
- When
- August 2, 6:00 AM CST to 11:00 AM CST
- Where
- Boone County, 0.42 mi E of Centralia to 4.24 mi WNW of Rucker
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.220, -92.122
Up to 4 inches of rain fell in a short amount of time causing flash flooding across the northeastern portions of the county. Several roads were flooded including Route Z at intersection with Route D.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, August 2, 20161 death · 1 event
- Wildfire in Wyoming, August 2 to 18, 2016$500,000 · 2 events
- Flash Flooding in New Mexico, August 2, 20162 injured · $100,000 · 4 events
- Flash Flooding and Flooding in Arizona, August 2, 2016$110,000 · 61 kt wind · 6 events
- Flash Flooding in Arizona, August 2, 2016$75,000 · 2 events
- Flash Flooding and Heavy Rain in Arizona, August 2, 201618 events
- Hail and Damaging Winds in South Dakota, August 2 to 4, 20161.75 in hail · 13 events
- Hail and Damaging Winds in South Dakota, August 2, 2016$1,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Mississippi, August 2 to 4, 2016$12,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Wyoming, August 2, 20161.5 in hail · 6 events
- Flash Flooding in New York, August 2, 20164 events
- Drought in Texas, August 2 to 16, 20163 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661548, 661549, 661550, 661551, 661552, 661553, 661558, 662718, 661557.